How Fentanyl Overdoses are sweeping the U.S.
Last year, synthetic opioid overdoses, primarily fentanyl, killed more than 40,000 Americans. And, fentanyl use is on the rise in the US. According to the Centers for Disease Control (CDC), “synthetic opioids, mostly illicitly-manufactured fentanyl, appear to be the primary driver of the 38.4% increase in overdose death between June 2019 and May 2020.
Western states have been particularly hard hit by drugs like these and more such as carfentanyl. Carfentanyl is a drug similar to fentanyl but 100x stronger than the deadly opioid. According to the CDC, “ten western states reported over a 98 percent increase in synthetic opioid-involved deaths (from June 2019 to May 2020).
If you are concerned about a loved one’s drug use, do you know the signs of a fentanyl overdose?
Signs of a fentanyl overdose
According to the American Addiction Center, there is an “’opioid overdose triad of symptoms,’ comprised of pinpoint pupils, respiratory depression and a decreased level of consciousness, that is strongly suggestive of a fentanyl overdose.”
Additional signs of a possible fentanyl overdose include:
- Low blood pressure
- Nausea and vomiting
- Cold and clammy skin
- Blue colored lips and fingernails (known as cyanosis)
- Decreased heart rate
What to do if you suspect someone has overdosed on fentanyl.
Prompt action is essential for a good outcome with a fentanyl overdose. Call 911 immediately. While you are waiting for help to arrive, support the person’s breathing by administering CPR. (Opioids depress a person’s breathing function, so the person is likely not getting enough oxygen. You may even hear a tell-tale “death rattle”.
Administer Naloxone (Narcan), if you have it available. Naloxone is administered into the muscle similar to an epi-pen injection. It takes around two to three minutes for the drug to take effect. Continue to support the person’s breathing until they are breathing well on their own. Then, turn them on their side into the “recovery” position while you wait for assistance.
Getting Help for Fentanyl Addiction
Fentanyl addiction and overdose is a growing problem in the United States. If you or someone you care about is struggling with opioid addiction, we can help. First Step Behavioral Health is Florida’s premier fentanyl addiction rehab facility with both in-patient and out-patient recovery programs. We’re available 24/7. Call us at (866) 971-5531 or get help now.